Alabama, 2015

Flood and Hail in Alabama, April 16, 2015

April 16, 2015 · NWS HUN · 2 events in 1 county or zone

A nearly stationary frontal boundary across central Alabama provided the focusing mechanism for the development of showers and thunderstorms. One of the storms produced large hail and there was also a report of flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

A nearly stationary frontal boundary across central Alabama provided the focusing mechanism for the development of showers and thunderstorms. One of the storms produced large hail and there was also a report of flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Apr 16, 2:34 AM CST, 2 hours 16 minutes earlier.

Area forecast discussion, Apr 16, 2:34 AM CST, 2 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
334 AM CDT THU APR 16 2015

.DISCUSSION...

CURRENT SURFACE ANALYSIS SHOWS A FAIRLY BROAD SURFACE HIGH JUST EAST
OF THE APPALACHIANS THIS MORNING...WITH A SURFACE LOW OVER THE TEXAS
PANHANDLE. IN THE MID AND UPPER LEVELS...A DEEP LOW WAS NESTLED OVER
THE FOUR CORNERS REGION...WITH STRONG RIDGING ACROSS THE EAST COAST.
CENTERED BETWEEN THESE TWO FEATURES...THE FORECAST AREA WAS UNDER THE
INFLUENCE OF A WEAKER UPPER LEVEL SHORTWAVE. MEANWHILE...A BACK DOOR
COLD FRONT WAS DRAPED FROM SOUTHWEST TN...THROUGH ALABAMA NEARLY
PARALLEL TO THE US 280 CORRIDOR. A VERY SHARP MOISTURE GRADIENT WAS
OBSERVED WITH THIS COLD FRONT...WITH DEWPOINTS IN THE LOWER 50S EAST
OF THE FRONT...AND DEWPOINTS IN THE LOWER TO MID 60S ACROSS THE WEST.
SHOWERS AND THUNDERSTORMS WERE ONGOING ACROSS TN...HOWEVER...UNTIL
THE LAST HOUR...MUCH OF THE ACTIVITY HAS REMAINED TO OUR NORTH.
CURRENT RADAR IMAGERY SHOWS CONVECTION BEGINNING TO DEVELOP ALONG AND
WEST OF THE AFOREMENTIONED FRONT...AS THE WEAK CAPPING INVERSION
ERODES. EXPECT THIS ACTIVITY TO CONTINUE THROUGH THE MORNING.

THE SURFACE HIGH ACROSS THE EAST COAST IS EXPECTED TO DEEPEN AND
PUSH FURTHER SOUTH AND WEST...WITH THE COLD FRONT MOVING WEST
THROUGH THE REMAINDER OF THE DAY. SHOWERS AND THUNDERSTORMS WILL BE
POSSIBLE ALONG THIS FRONT...HOWEVER MOISTURE WILL BECOME QUITE
LIMITED BY THE AFTERNOON...AND COVERAGE IS EXPECTED TO REMAIN LOW.
THEREFORE...HAVE LOWERED POPS ACROSS THE AREA FOR THE REST OF THE
EVENING AND THROUGH THE DAY. HIGHS WILL BE QUITE A BIT LOWER ACROSS
THE EASTERN PORTION OF THE FORECAST AREA...AS COLD AIR DAMMING SETS
UP BEHIND THE FRONT. MEANWHILE...THE UPPER LOW OVER THE SOUTHWEST
WILL CONTINUE TO PUSH EASTWARD...DEVELOPING A WEAK RIDGE ACROSS THE
LOWER MISSISSIPPI VALLEY. THIS RIDGE WILL SLIDE EASTWARD OVERNIGHT
AND ON FRIDAY...WITH RAIN CHANCES REMAINING LIMITED.

THE UPPER LEVEL RIDGE AND SURFACE HIGH WILL CONTINUE TO MOVE
EASTWARD FRIDAY NIGHT AND INTO SATURDAY MORNING...WITH THE FORECAST
AREA BECOMING SITUATED IN THE WARM SECTOR OF A SYNOPTIC LOW OVER THE
CENTRAL PLAINS. MOISTURE WILL QUICKLY PUSH INTO THE AREA ON
SATURDAY...AS SEVERAL SHORTWAVE DISTURBANCES DEVELOP AND MOVE
NORTHEAST IN BETWEEN THE UPPER LEVEL LOW AND RIDGE. RAIN CHANCES WILL
INCREASE DURING THE AFTERNOON ON SATURDAY...WITH WIDESPREAD SHOWERS
AND THUNDERSTORMS EXPECTED BY THE EVENING. THE UPPER LEVEL LOW WILL
BECOME ABSORBED IN THE LONGWAVE FLOW ALOFT ON SUNDAY...WITH THE
SURFACE LOW SHIFTINGNORTHEAST FAIRLY QUICKLY. A SURFACE COLD FRONT
WILL DEVELOP AND MOVE EASTWARD ACROSS THE PLAINS...HOWEVER MOST OF
THE SYNOPTIC SUPPORT WILL MOVE WELL TO THE NORTH OF THE AREA. AHEAD
OF THE FRONT...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL
CONTINUE OVERNIGHT SUNDAY. THE COLD FRONT WILL MOVE EAST THROUGH THE
TN VALLEY ON MONDAY...BRINGING THE END OF RAIN CHANCES.

SURFACE HIGH PRESSURE WILL BUILD IN BY THE BEGINNING OF THE NEXT
WEEK...WITH FLOW ALOFT BECOMING ZONAL. TEMPERATURES THROUGH THE END
OF THE PERIOD WILL BE NEAR NORMAL...WITH LOW RAIN CHANCES EXPECTED
THROUGH THE EXTENDED.

73

&&

.AVIATION...
/ISSUED 1211 AM CDT THU APR 16 2015/
FOR 06Z TAFS..VFR CONDS PREVAIL FOR NOW AT BOTH MAIN TERMINALS...AS
MID/HIGH CLOUDS CONTINUE TO GRADUALLY STREAM INTO THE AREA FROM THE
S/W. AREAS OF SHRA/TSRA APPROACHING FROM EITHER THE W OR SW...MAY
THEN BEGIN TO APPROACH THE TERMINALS HEADING INTO THE EARLY MORNING
HRS. THE BETTER CHANCES FOR ANY CONVECTION IMPACTING THE TWO MAIN
AIRPORTS ARE MAINLY DURING THE MORNING HRS...AS AN UPPER DISTURBANCE
MAKES ITS WAY NEWD ACROSS THE REGION. ANY LINGERING PRECIP THEN LOOKS
TO DIMINISH HEADING INTO THE AFTERNOON PERIOD...ALTHOUGH MID LEVEL
CIGS WILL LIKELY HOLD INTO THE EVENING HRS. SFC WINDS ARE XPCTED TO
REMAIN OUT OF THE SE...AND INCREASE SLIGHTLY OVERNIGHT INTO THE
MORNING PERIOD IN THE 10-12KT RANGE WITH HIGHER GUSTS. WINDS MAY BE A
BIT MORE ERRATIC/GUSTY IN/NEAR ANY AREAS OF HEAVIER SHRA/TSRA.

09

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    70  58  76  60 /  50  30  30  10
SHOALS        73  59  76  60 /  50  40  30  10
VINEMONT      70  58  73  60 /  50  40  30  10
FAYETTEVILLE  69  57  73  59 /  50  30  30  10
ALBERTVILLE   69  55  72  58 /  50  40  30  10
FORT PAYNE    66  55  72  58 /  50  30  30  10

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Apr 16, 4:28 AM CST, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
528 AM CDT THU APR 16 2015

ALZ001>010-016-TNZ076-096-097-161800-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
528 AM CDT THU APR 16 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE THE
MORNING...AS AN UPPER LEVEL DISTURBANCE MOVES NORTHEAST ACROSS THE
AREA. SOME OF THE STORMS MAY BE STRONG...WITH BRIEF WIND GUSTS UP TO
50 MPH AND SMALL HAIL. THE COVERAGE AND INTENSITY OF THUNDERSTORMS
SHOULD DIMINISH BY THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

SEVERAL ADDITIONAL DISTURBANCES WILL IMPACT THE TENNESSEE VALLEY LATE
THIS WEEK AND THIS WEEKEND...WITH A CHANCE OF THUNDERSTORMS
CONTINUING THROUGH MONDAY. ALTHOUGH A THREAT FOR STRONG TO MARGINALLY
SEVERE STORMS WILL EXIST THROUGH THE PERIOD...SPECIFIC DETAILS ON
WHEN THIS WILL OCCUR ARE UNCLEAR AT THIS TIME RANGE.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Apr 16, 3:06 AM CST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
406 AM CDT THU APR 16 2015

ALZ005-007-160945-
MORGAN AL-LIMESTONE AL-
406 AM CDT THU APR 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORGAN AND
SOUTHEASTERN LIMESTONE COUNTIES UNTIL 445 AM CDT...

AT 406 AM CDT...DOPPLER RADAR INDICATED A COUPLE OF STRONG
THUNDERSTORMS IN THE ADVISORY AREA. ONE CELL WAS LOCATED NEAR
TRINITY...OR NEAR DECATUR...WITH THE OTHER CELL NEAR ATHENS. BOTH
STORMS WERE MOVING NORTHEAST AT 25 MPH.

PEA SIZE HAIL AND WIND GUSTS OF 30 TO 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
DECATUR...MADISON...ATHENS...HARTSELLE...PRICEVILLE...TRINITY...
TANNER...HARVEST...MOORESVILLE AND BASHAM.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3486 8678 3465 8679 3442 8702 3449 8711
      3467 8711 3487 8694
TIME...MOT...LOC 0904Z 221DEG 22KT 3455 8704

70/DD
Special weather statement, Apr 16, 3:42 AM CST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
442 AM CDT THU APR 16 2015

ALZ005-161015-
LIMESTONE AL-
442 AM CDT THU APR 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LIMESTONE COUNTY
UNTIL 515 AM CDT...

AT 442 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
DECATUR...MOVING NORTHEAST AT 20 MPH.

PENNY SIZE HAIL AND WIND GUSTS OF 40 TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DECATUR...MADISON...ATHENS...TANNER...MOORESVILLE...BELLE MINA AND
FRENCH MILL.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3480 8690 3468 8678 3465 8679 3458 8691
      3465 8704 3468 8707
TIME...MOT...LOC 0942Z 230DEG 18KT 3466 8694

70/DD
Special weather statement, Apr 16, 3:50 AM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
450 AM CDT THU APR 16 2015

ALZ007-016-161015-
CULLMAN AL-MORGAN AL-
450 AM CDT THU APR 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CULLMAN AND
SOUTHWESTERN MORGAN COUNTIES UNTIL 515 AM CDT...

AT 450 AM CDT...DOPPLER RADAR INDICATED SEVERAL CLUSTERS OF STRONG
THUNDERSTORMS IN THE ADVISORY AREA. THE STRONGEST CELL WAS LOCATED
NEAR SARDIS...OR 9 MILES NORTHWEST OF CULLMAN. ALL STORMS WERE
MOVING NORTHEAST AT 30 MPH.

PENNY SIZE HAIL AND WIND GUSTS OF 30 TO 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
DECATUR...HARTSELLE...PRICEVILLE...FALKVILLE...SARDIS...BALDWIN...
SOMERVILLE...WEST POINT...JONES CHAPEL AND BATTLEGROUND.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3411 8699 3421 8711 3424 8711 3453 8692
      3444 8669
TIME...MOT...LOC 0948Z 213DEG 25KT 3424 8699

70/DD
Special weather statement, Apr 16, 4:13 AM CST, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
513 AM CDT THU APR 16 2015

ALZ005>007-161045-
MORGAN AL-MADISON AL-LIMESTONE AL-
513 AM CDT THU APR 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MORGAN...
SOUTHWESTERN MADISON AND SOUTHEASTERN LIMESTONE COUNTIES UNTIL 545
AM CDT...

AT 513 AM CDT...DOPPLER RADAR INDICATED SEVERAL CLUSTERS OF STRONG
THUNDERSTORMS IN THE ADVISORY AREA. THE STRONGEST CELL WAS OVER
TRIANA...OR 7 MILES SOUTH OF MADISON. ALL STORMS WERE MOVING
NORTHEAST AT 35 MPH.

PEA SIZE HAIL AND WIND GUSTS OF 30 TO 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HUNTSVILLE...MADISON...REDSTONE ARSENAL...TRIANA...HARVEST...ALABAMA
A AND M UNIVERSITY...MARSHALL SPACE FLIGHT CENTER...UNIVERSITY OF
ALABAMA IN HUNTSVILLE...HUNTSVILLE INTERNATIONAL AIRPORT AND
MOORESVILLE.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3447 8671 3456 8691 3491 8677 3476 8644
TIME...MOT...LOC 1011Z 211DEG 31KT 3459 8678

70/DD
Special weather statement, Apr 16, 4:16 AM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
516 AM CDT THU APR 16 2015

ALZ007-016-161045-
CULLMAN AL-MORGAN AL-
516 AM CDT THU APR 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CULLMAN AND SOUTH
CENTRAL MORGAN COUNTIES UNTIL 545 AM CDT...

AT 515 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
FALKVILLE...OR 7 MILES NORTH OF CULLMAN...MOVING NORTHEAST AT 20 MPH.

PENNY SIZE HAIL AND WIND GUSTS OF 30 TO 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
CULLMAN...VINEMONT...WEST POINT...EVA...COLE SPRINGS AND LACON.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3418 8690 3428 8699 3444 8677 3429 8663
TIME...MOT...LOC 1015Z 236DEG 18KT 3427 8688

70/DD
Special weather statement, Apr 16, 4:24 AM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
524 AM CDT THU APR 16 2015

ALZ006-161115-
MADISON AL-
524 AM CDT THU APR 16 2015

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MADISON COUNTY UNTIL
615 AM CDT...

AT 524 AM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
MADISON...MOVING NORTHEAST AT 30 MPH.

PEA SIZE HAIL AND WIND GUSTS OF 45 TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
HUNTSVILLE...MADISON...REDSTONE ARSENAL...TRIANA...MARSHALL SPACE
FLIGHT CENTER AND UNIVERSITY OF ALABAMA IN HUNTSVILLE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3485 8668 3468 8655 3458 8671 3459 8671
      3458 8673 3473 8679
TIME...MOT...LOC 1024Z 223DEG 25KT 3470 8671

70/DD

The radar

The Northeast Alabama radar (KHTX), 60 km away, was scanning. The volume nearest the first event began at 10:48 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 flood. Local standard time, as filed.

Hail, Madison

When
April 16, 4:50 AM CST
Where
Madison County, 0.89 mi SW of Jeff
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
34.810, -86.730

Nickel sized hail was reported.

Flood, Madison

When
April 16, 7:45 AM CST to 9:00 AM CST
Where
Madison County, 0.79 mi ENE of Mt Leventov to 0.8 mi ENE of Mt Leventov
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
34.874, -86.607

Up to ten inches of water was reported to be over the road along Mount Lebanon road in Madison County, Alabama, producing flooding.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2015Every state in 2015This day in weather historyWarnings in Alabama, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 569833, 569834.